Alert archive / Indiana / Wind Chill Advisories in 2008

Wind Chill Advisory 1, NWS Indianapolis, IN

January 2, 200826 counties in Indiana

NWS Indianapolis, IN issued this wind chill advisory at Jan 2, 2008, 1:49 AM EST for 26 counties in Indiana. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2008, 1:49 AM EST (06:49 UTC)
Expired
Jan 2, 2008, 9:00 AM EST
In force
7 hr
Issued by
NWS Indianapolis, IN
All 26 counties

Boone County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 30 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KIND 020649
WSWIND

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
149 AM EST WED JAN 2 2008

...WIND CHILL ADVISORY UNTIL 9 AM EST ALONG AND NORTH OF A LINE
FROM SULLIVAN TO FRANKLIN TO RUSHVILLE...

INZ021-028>031-035>049-051>055-060-021400-
/O.NEW.KIND.WC.Y.0001.080102T0649Z-080102T1400Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SULLIVAN-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE
149 AM EST WED JAN 2 2008

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST THIS MORNING. 

THE COMBINATION OF TEMPERATURES FALLING INTO THE SINGLE DIGITS
AND WINDS OF 15 TO 20 MPH WILL PRODUCE WIND CHILLS AS LOW AS 20
BELOW IN THE LAFAYETTE AND KOKOMO AREAS AND 15 BELOW IN THE TERRE HAUTE...
INDIANAPOLIS AND MUNCIE AREAS.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

JH
2 follow-up statements
000 
WWUS43 KIND 020950
WSWIND

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
450 AM EST WED JAN 2 2008

...WIND CHILL ADVISORY UNTIL 9 AM EST ALONG AND NORTH OF A LINE
FROM SULLIVAN TO FRANKLIN TO NEW CASTLE...

INZ021-028>031-035>049-051>055-060-021400-
/O.CON.KIND.WC.Y.0001.000000T0000Z-080102T1400Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SULLIVAN-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE
450 AM EST WED JAN 2 2008

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

WIND CHILLS AS LOW AS 15 BELOW WILL OCCUR IN THE TERRE
HAUTE...INDIANAPOLIS AND MUNCIE AREAS UNTIL MID MORNING. WIND
CHILLS IN THE LAFAYATTE AND KOKOMO AREAS COULD BE AS LOW AS 15 TO
18 BELOW.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

JH
000 
WWUS43 KIND 021358
WSWIND

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
858 AM EST WED JAN 2 2008


INZ021-028>031-035>049-051>055-060-021500-
/O.EXP.KIND.WC.Y.0001.000000T0000Z-080102T1400Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SULLIVAN-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE
858 AM EST WED JAN 2 2008

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING...


THE WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 AM THIS
MORNING. HOWEVER...FRIGID WIND CHILL VALUES OF 0 TO 10 BELOW ZERO
WILL CONTINUE TODAY. IF YOU VENTURE OUTDOORS TODAY...REMEMBER TO
DRESS ACCORDINGLY.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this wind chill advisory went out at Jan 2, 12:15 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jan 2, 12:15 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1215 AM EST WED JAN 2 2008

.AVIATION...DISCUSSION FOR 06Z TAFS

SNOW SHOWERS LOOK TO CONTINUE TO DECREASE ACROSS THE TAF SITES IN
THE EARLY PART OF THE TAF PD. WILL HAVE TO WATCH LAF FOR POSSIBLE
LAKE BANDS...BUT HAVE GONE OPTIMISTIC AND ENDED SNOW THERE BY 09Z.
VSBYS MAY STILL GO TO IFR AT LAF EARLY FOR BRIEF PERIODS...BUT
EXPECT MVFR OR BETTER VSBYS ELSEWHERE EARLY BEFORE BECOMING VFR BY
09Z.

LOW LEVEL MOISTURE WILL REMAIN ACROSS THE TAF SITES THROUGH THE
PERIOD...SO CONTINUED MVFR CIGS THROUGH MUCH OF THE DAY...WITH
IMPROVEMENT EXPECTED BY EVENING.

&&

.PREV DISCUSSION...

FORECAST PROBLEM WILL BE ONGOING SNOW SHOWERS THIS EVENING AND
TONIGHT. THEN JUST A TEMPERATURE GAME WITH LOTS OF UPS AND DOWNS
OVER THE NEXT SEVEN DAYS.

THE AFTERNOON SURFACE MAP SHOWED A COLD FRONT PUSHING THROUGH
SOUTH CENTRAL KENTUCKY...TRAILING FROM A LOW OVER THE LAKES. A
1056MB HIGH WAS OVER THE ROCKIES. IN BETWEEN THE TWO REMAINED A
STIFF NORTHERLY GRADIENT ACROSS THE PLAINS AND MIDWEST. ALOFT AT
H5 THE PATTERN WAS A TROUGH OVER THE EASTERN HALF OF THE COUNTRY
WITH A RIDGE OUT WEST. A FAIRLY VIGOROUS SHORTWAVE WAS SEEN OVER
THE UPPER MISSISSIPPI VALLEY...DIVING QUICKLY INTO THE OHIO
VALLEY.

THE MODELS REMAINED VERY SIMILAR IN THEIR HANDLING OF THE PATTERN
AND MOS GUIDANCE WAS VERY CLOSE SO IT WAS BLENDED.

FOR THIS EVENING AND TONIGHT...THE APPROACHING VORT MAX WILL
CONTINUE TO ENHANCE CONVECTIVE SNOW SHOWERS ACROSS THE AREA...AND
AFTER THE VORT MAX PASSES THERE SHOULD BE LAKE EFFECT SNOWS OVER
NORTHERN INDIANA AND INTO THE FAR NORTHEAST ZONES. GIVEN THE
STRONG VORT AND INSTABILITY FROM VERY COLD AIR ALOFT AS WELL AS
LAKE ENHANCEMENT...WILL GO WITH LIKELY POPS OR DEFINITE ACROSS THE
NORTHEASTERN HALF OF THE AREA UNTIL 06Z. LOWER POPS AFTER 06Z AS
THE VORT QUICKLY EXITS SOUTHWARD AND DAYTIME HEATING IS LONG GONE.
ACCUMULATIONS WILL BE RATHER LIGHT. TODAY THE SNOW LIQUID RATIO
HAS BEEN OFF THE CHARTS. ALL SITES HAVE REPORTED JUST A TRACE OF
LIQUID...BUT ACCUMULATIONS HAVE RANGED FROM A DUSTING TO A HALF
INCH FROM THIS TRACE OF LIQUID. SO FOR TONIGHT EXPECTING LESS THAN
AN INCH IN MOST PLACES...EXCEPT A LITTLE MORE THAN ONE INCH IN THE
EXTREME NORTHEAST WHERE LAKE ENHANCEMENT WILL KEEP THINGS GOING
LONGER. FOR LOWS TONIGHT...THINK THAT MOSTLY CLOUDY SKIES AND
STRONG WINDS WILL KEEP TEMPERATURES UP A BIT. SO LOWER TEENS
LOOKED REASONABLE FROM THE MOS. AS A RESULT OF THE COLD AND
WINDS...DO EXPECT WIND CHILLS OF -5 TO PERHAPS -10 TONIGHT. BUT
THIS DOES NOT MEET CRITERIA FOR ADVISORY SO AM JUST PLANNING TO
MENTION IT IN THE HWO TONIGHT.

FOR WEDNESDAY...SNOW WILL BE CONFINED TO JUST THE NORTHEAST AREAS
AND MOSTLY EARLY. ONLY VERY LIGHT ACCUMULATIONS EXPECTED THERE.
ELSEWHERE JUST COLD...BREEZY...AND GRADUAL CLEARING FROM WEST TO
EAST. A 1046MB HIGH WILL BE MOVING EAST INTO THE MISSISSIPPI
VALLEY AT THIS TIME AND SHOULD PROVIDE THE PUSH FOR CLEARING LATE
IN THE DAY WEST. HOWEVER A CYCLONIC FLOW ALOFT WILL REMAIN OVER
THE EASTERN HALF AND SO WILL NOT BE TOO AGGRESSIVE WITH CLEARING.
H8 TEMPS REMAIN NEAR -14C. THIS WILL BRING HIGHS IN THE UPPER 10S
NORTH AND LOW 20S SOUTH.

OVERNIGHT WEDNESDAY A VERY COLD NIGHT COULD BE ON TAP. A NEAR
1045MB HIGH WILL MOVE INTO THE OHIO VALLEY OVERNIGHT. THIS WILL
CLEAR SKIES AND BRING WINDS TO NEAR CALM LATE. THE WILD CARD IS
HOW MUCH SNOW WILL BE ON THE GROUND. CLOUDS AND WIND WILL HOLD
TEMPS UP EARLY IN THE NORTHEAST...BUT LONGER PERIOD OF RADIATION
IS EXPECTED CENTRAL AND SOUTH. WILL HAVE TO KEEP AN EYE ON HOW
MUCH SNOW FALLS...BUT FOR NOW JUST KNOCKED OFF A FEW DEGREES FROM
MOS IN THE LOW AND MID SINGLE NUMBERS ABOVE ZERO.

BY THURSDAY THE SURFACE HIGH WILL SHIFT SLIGHTLY EAST AND ALLOW
FOR WARM ADVECTION TO DEVELOP IN THE WESTERN AREAS. WILL NOT BE
OVERLY AGGRESSIVE MOVING THE HEAVY COLD AIR OUT...AS THE MID LEVEL
RIDGING IS STILL TO OUR WEST AND THUS NOT CONDUCIVE TO FAST
WARMING AT THE SURFACE. THE MOS TEMPS IN THE MID TO UPPER 20S AND
LOW 30S SOUTH LOOKED REASONABLE FOR NOW.

OVERNIGHT THURSDAY SHOULD BE ONE MORE COLD NIGHT. WILL HAVE TO
WATCH THIS NIGHT AS WELL FOR COLDER THAN FCST IF IT RADIATES VERY
STRONGLY EARLY BEFORE WARM ADVECTION KICKS IN. LOWS IN THE 10S TO
LOW 20S AS THE RIDGING ALOFT MOVES TO THE EAST AND DEVELOPS A
STRONG WARM ADVECTION FLOW AS THE OVERALL PATTERN BECOMES ZONAL.

FOR THE EXTENDED THE GENERAL TREND WILL CONTINUE TO BE A WARMING
ONE. BY LATE FRIDAY H8 TEMPS OF +4C ARE EXPECTED TO BRING HIGHS
ABOVE FREEZING AGAIN. THE SURFACE HIGH WILL SETTLE OFF THE
SOUTHEAST COAST AND START TO DEVELOP A VERY EFFICIENT WARM
ADVECTION REGIMES FROM THE SURFACE ON UP THROUGH H7. SINCE THE
GULF HAS BEEN SCOURED OUT...IT SHOULD TAKE A FEW DAYS TO BRING
HIGHER DEWPOINTS BACK IN...BUT BY SATURDAY AND SUNDAY A POWERFUL
PACIFIC STORM WILL HELP TO TURN THE PATTERN INTO ONE OF WEST COAST
TROUGHING AND RIDGING EVERYWHERE ELSE. HAVE JUST BROAD BRUSHED POPS
IN THE EXTENDED SINCE THERE LOOKS TO BE SOME LIGHT PRECIP AROUND
NEARLY EVERY DAY WITH SEVERAL EMBEDDED VORT MAXES IN THE FAST ZONAL
FLOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS
PUBLIC...JOHNSON
Hazardous weather outlook, Jan 1, 3:38 PM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
338 PM EST TUE JAN 1 2008

INZ021-031-038-040>042-049-022045-
CARROLL-HOWARD-TIPTON-MADISON-DELAWARE-RANDOLPH-HENRY-
338 PM EST TUE JAN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SNOW SHOWERS WILL BRING AROUND ONE INCH OF ADDITIONAL SNOW
ACCUMULATION TONIGHT...WITH THE BEST CHANCE OF SNOW BEING BEFORE
MIDNIGHT. WIND GUSTS UP TO 35 MPH WILL PRODUCE WIND CHILL VALUES
AS LOW AS 8 BELOW ZERO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIND CHILLS OF AS LOW AS 10 BELOW ARE POSSIBLE WEDNESDAY INTO
WEDNESDAY NIGHT.

MINOR FLOODING WILL CONTINUE ALONG THE WABASH RIVER. LOWLAND
FLOODING IS EXPECTED TO END BY THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF SNOWFALL ACCUMULATION
TO THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028>030-035>037-039-043>048-051>057-060>065-067>072-022045-
WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-BOONE-HAMILTON-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-VIGO-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
338 PM EST TUE JAN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

LIGHT SNOW SHOWERS TONIGHT WILL PRODUCE LIGHT SNOW ACCUMULATIONS
OF GENERALLY LESS THAN ONE INCH. SNOW SHOULD END BY MIDNIGHT. GUSTY
NORTHWEST WINDS TO 35 MPH WILL PRODUCE WIND CHILL VALUES AS LOW AS
5 TO 10 BELOW ZERO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIND CHILLS OF AS LOW AS 5 TO 10 BELOW ZERO ARE POSSIBLE
WEDNESDAY INTO WEDNESDAY NIGHT.

MINOR FLOODING WILL CONTINUE ALONG THE WABASH RIVER. LOWLAND
FLOODING IS EXPECTED TO END BY THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF SNOWFALL ACCUMULATION
TO THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

Nearby

Wind Chill Advisories in Indiana, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.